Michigan, 2006

Hail and Damaging Wind in Michigan, June 19, 2006

June 19, 2006 · NWS GRR · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$30,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 19, 10:58 AM EST, 7 minutes earlier.

Area forecast discussion, Jun 19, 10:58 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 AM EDT MON JUN 19 2006

.UPDATED...

THE PRIMARY QUESTION IS WILL THERE BE A DECENT LINE OF THUNDERSTORMS
WITH THE COLD FRONT THIS AFTERNOON?  MY SHORT ANSWER THAT WHILE IT
IS POSSIBLE IT IS NOT A SURE BET.

OUR LIMITING FACTOR IS DEEP MOISTURE FOR THE STORMS. THERE IS MORE
THAN ENOUGH INSTABILITY.  AT 15Z THERE WAS 1500 J/KG OF 100 MB MEAN
PARCEL CAPE WITH NO CIN OVER MOST OF SOUTHWEST AND SOUTH CENTRAL
LOWER MICHIGAN. THESE VALUE FALL QUICKLY TO UNDER 250 J/KG WEST OF
US-131. THE SFC BASED LI VALUES ARE IN THE -6 TO -9 RANGE AT 15Z.
THE MID LEVEL LAPSE RATE WAS AROUND 6.5 C/KM OVER SE LOWER MI AND
UNDER 6.0 C/KM NEAR THE LAKE SHORE AND NORTH OF INTERSTATE 96. THE
15Z RUC 0 HOUR FORECAST SHOWS A POCKET OF HIGHER DEW POINTS NEAR AND
SOUTH OF I-96 TO US-131 THEN MUCH DRIER AIR NEAR THE LAKE SHORE AND
NORTH OF I-96.  THE MODELS MOVE THIS MOISTURE TO SE LOWER BY 18Z. IT
WAS IN THAT POCKET OF MOISTURE THE ALLOWED THAT CLUSTER OF
THUNDERSTORMS TO DEVELOPED NEAR AZO AROUND 14Z.  ADD TO THIS TWO
MORE FACTORS... THE COLD FRONT WAS NEAR THE LAKE SHORE AT 15Z AS
SEEN ON THE VISIBLE SATELLITE IMAGE LOOP.  THERE WERE NUMEROUS
SHORTWAVES AS SEEN ON THE WATER VAPOR LOOPS.  WHAT MATTERS TO GRR IS
THERE IS AN AREA OF DNVA MOVING INTO WESTERN LOWER MICHIGAN EARLY
THIS AFTERNOON. THEN SOME DPVA WITH HIGHER AND DEEPER MEAN RH BEHIND
THE FRONT AFTER 21Z.  HOWEVER BY THE TIME THAT GETS HERE THE
INSTABILITY IS GONE. THUS I FEEL THE BEST CHANCE OF THUNDERSTORMS IS
OVER OUR EASTERN CWA EARLY THIS AFTERNOON. AS A RESULT I HAVE THE
HIGHEST CHANCES FOR RAIN EAST OF GRAND RAPIDS AND LOWEST POP NEAR
THE LAKE SHORE.

AS FOR SEVERE... THE FREEZING LEVEL IS NEAR 11500 FT AND THE -20C IS
NEAR 20500 FEET... WE HAVE UP TO 400 J/KG IN THE -10 TO -20 LAYER SO
CLEARLY IS IS POSSIBLE CONSIDERING THE EQ LEVEL NEAR 30000 FT.
MOSTLY IT WILL BE EAST OF GRAND RAPIDS AND SOUTH OF I-96.  THE
THREAT SHOULD BE OVER BY 3 PM OR SO.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WDM
Hazardous weather outlook, Jun 19, 4:38 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
538 AM EDT MON JUN 19 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-200945-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
538 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BUT THEY SHOULD REMAIN
BELOW SEVERE LIMITS AS THEY MOVE EAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT AS VERY MOIST AND UNSTABLE CONDITIONS DEVELOP OVER THE
OUTLOOK AREA. THE MAIN THREAT WOULD BE DAMAGING WINDS FOR ANY SEVERE
THUNDERSTORMS THAT DEVELOP. NO OTHER HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TJT

The radar

The Grand Rapids radar (KGRR), 109 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
June 19, 11:05 AM EST
Where
Jackson County, Concord
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.183, -84.633

Three quarters inch hail was reported in Concord.

Hail, Jackson

When
June 19, 12:00 PM EST to 12:20 PM EST
Where
Jackson County, Brooklyn
Measured
1.25 in hail
Property damage
$20,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -84.250

Hail ranging anywhere from one and a quarter to seven eighths inches in diameter was reported in Brooklyn.

Thunderstorm Wind, Ingham

When
June 19, 1:28 PM EST to 1:41 PM EST
Where
Ingham County, Williamston
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
42.683, -84.267

Several large trees were blown down and three quarters inch hail was reported near Williamston, Stockbridge and Webberville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514014, 5514015, 5514112.